Michigan Steven-Johnson Syndrome Attorneys
Steven-Johnson syndrome is serious medical disorder in which the death of skin cells causes the epidermis and the dermis to separate from one another. While the condition is rare, it is life-threatening and requires immediate emergency hospitalization. In the hospital, it is necessary for medical professionals to identify the cause of Steven-Johnson syndrome development and eliminate the cause, as well as work to minimize and control the complications of the condition. Even with prompt medical treatment, sufferers of Steven-Johnson syndrome may not recover for weeks, months, or at all.
Complications of this condition may include:
- Skin infections
- Permanent damage to the skin
- Internal organ damage
- Injuries to the eyes
Medications can cause Steven-Johnson syndrome
While some causes of Steven-Johnson syndrome are unknown, many victims develop the disorder due to reactions from certain medications. Specifically, the following types of drugs can trigger this dangerous disorder:
- Nonsteroidal anti-inflammatory drugs (NSAIDS) including ibuprofen, aspirin, and naproxen.
- Penicillins and sulfonamides, which are antibiotics prescribed to fight infection.
- Anticonvulsants prescribed to prevent seizures.
Many conditions in users of the above drugs can increase the risk of developing Steven-Johnson syndrome, including the flu, hepatitis, HIV, herpes, typhoid, cancer, or underlying infections. Drugs companies should properly warn of the risks of Steven-Johnson syndrome, especially for people with high-risk factors, and physicians should fully inquire about any existing health issues before advising patients to take any medications that can lead to this serious condition.
Legal rights of victims of Steven-Johnson syndrome
If a medication caused you to develop Steven-Johnson syndrome, you likely experienced many types of serious and painful symptoms. Symptoms can include:
- Fever, fatigue, and symptoms similar to the flu
- Inflamed mucous membranes
- A painful and blistering rash that quickly spreads across the skin
- Death of the outer layer of skin
- Shedding of the skin
- Symptoms similar to third-degree burns
Pharmaceutical companies who do not properly warn of the risks of Steven-Johnson syndrome for certain users should be held liable for the losses of victims. Please call Michigan Injury Lawyers at (888) 454-0801 to discuss a possible claim today.